Background: Visceral disseminated varicella zoster viral (VZV) infection is a rare but severe complication with a high mortality rate in immunosuppressed individuals, and an increased susceptibility to VZV has been reported in kidney transplant recipients who are treated with mycophenolate mofetil (MMF). In Japan, MMF is currently approved for patients with lupus nephritis (LN) and data to indicate its optimal dosage are still insufficient.
Case presentation: A 46-year-old Japanese woman with rheumatoid arthritis was diagnosed as having systemic lupus erythematosus (SLE) and LN class III (A/C). Although initial remission-induction therapy with prednisolone and tacrolimus was started, her serum creatinine level and urinary protein excretion were elevated. Methylprednisolone pulse therapy was added, and tacrolimus was switched to MMF. Two months after admission when she was taking 40 mg of PSL and 1500 mg of MMF daily, she suddenly developed upper abdominal pain and multiple skin blisters, and disseminated visceral VZV infection was diagnosed. Laboratory examinations demonstrated rapid exacerbation of severe acute liver failure and coagulation abnormalities despite immediate multidisciplinary treatment, and she died of hemorrhagic shock 7 days after the onset of abdominal pain. A serum sample collected at the time of admission revealed that she had recursive VZV infection.
Conclusions: MMF together with high-dose glucocorticoid therapy may increase the risk of VZV infection in Asian patients with SLE. Accumulation of evidence for parameters of safety, such as the area under the blood concentration-time curve of mycophenolic acid, should be urgently considered in order to establish a safer protocol for remission induction therapy in Asian patients with LN.
Keywords: Disseminated visceral varicella zoster virus infection; Glucocorticoid; Lupus nephritis; Mycophenolate mofetil; Systemic lupus erythematosus.